ISSN 1941-5923

Logo



Right upper lobe atelectasis after tracheal extubation in a morbidly obese patient

Sinan Uzman, Mehmet Toptas, Tumay Uludag Yanaral

Am J Case Rep 2012; 13:146-148

DOI: 10.12659/AJCR.883243

Published: 2012-07-10


Background:    Acute lobar collapse caused by a reflex bronchoconstriction was previously reported to occur during the induction of anesthesia, however there are no reports on its occurrence during the emergence period.
    Case Report:    A 56-year-old morbidly obese woman was scheduled for surgery due to a gastric ulcer perforation. Anesthesia was induced with thiopental 500 mg, fentanyl and rocuronium, and maintained with sevoflurane in a N2O/O2 mixture. The operative procedure and anesthesia were uneventful; however, the patient developed a sudden decrease in SaO2 and blurring of consciousness after extubation. She was re-intubated and ventilated with 100% O2. Arterial blood gas analysis at that time showed respiratory acidosis and hypoxemia. Further work-up revealed a bronchospasm-induced right upper lobe atelectasis, which occurred immediately after tracheal extubation. The patient was successfully treated using mechanical ventilation and bronchodilators.
    Conclusions:    Bronchospasm may cause acute lobar atelectasis immediately after tracheal extubation. Morbid obesity and the use of 100% oxygen may facilitate atelectasis formation during emergence from anesthesia.

Keywords: Postoperative pulmonary atelectasis, Bronchial Spasm, anesthesia/general, obesity/morbid



Back